Fungal Meningitis Outbreak Update By The CDC

On October 10, 2012, the Centers for Disease Control and Prevention (“CDC”) issued an update regarding the recent fungal meningitis outbreak in which it reported that there have been 137 cases of fungal meningitis allegedly associated with contaminated epidural steroid injections in 10 states involving 12 deaths. The steroid injections were manufactured by the New England Compounding Center (“NECC”) and involve three lots of preservative-free methylprednisolone acetate (80mg/ml) that were recalled on September 26, 2012. The potentially contaminated injections were given to patients starting on May 21, 2012.

As of October 10, 2012, there have been 6 cases of fungal meningitis confirmed in Florida (including 1 death), 15 cases in Indiana, 9 cases in Maryland (including 1 death), 28 case in Michigan (including 3 deaths), 3 cases in Minnesota, 2 cases in New Jersey, 2 cases in North Carolina, 1 case in Ohio, 44 cases in Tennessee (including 6 deaths),  and 27 cases in Virginia (including 1 death). Source

The CDC advises patients who may have received contaminated steroid injections that patients with infections have typically developed symptoms within 1 to 4 weeks after their injection. However, shorter and longer time frames between injection and the onset of symptoms have been reported. The time frame is still being investigated. The CDC warns that patients should watch vigilantly for symptoms if they were injected with potentially contaminated steroids and see a doctor if they have any of the following symptoms, even if they have been previously evaluated: fever, new headache or headache that is getting worse, stiff neck, sensitivity to bright light, new weakness or numbness in any part of your body, slurred speech, new or worsening back pain, redness, or warmth or swelling at your injection sight. The CDC will provide updated guidance as more information becomes available.

The CDC reports that as of October, infections from steroid injections into joints other than the spine (e.g., knee, hip) have not been reported. However, the investigation is ongoing and joint infections may take longer to develop than meningitis. The time frame is still being investigated. The CDC warns that patients should watch vigilantly for symptoms if they were injected with potentially contaminated steroids and see a doctor if they have any of the following symptoms: fever, increased pain, redness, warmth, or swelling in the joint that received the injection or at the injection site. The CDC will provide updated guidance as more information becomes available.

The CDC advises that it has not received reports of infections linked to other products from the New England Compounding Center as of the present date. However, out of an abundance of caution, the CDC recommends that patients cease use of any product produced by the New England Compounding Center until further information is available.

Source

If you, a family member, or someone you know received epidural steroid injections or other drugs manufactured by NECC and you (or another person) developed fungal meningitis or other complications, you should promptly contact a medical malpractice attorney to discuss your possible claim for compensation.

Click here to visit our website or call us toll-free at 800-295-3959 to be connected with medical malpractice lawyers in your state who may be able to answer your questions and represent you in a claim for compensation for your injuries and losses.

Turn to us when you don’t know where to turn.

You can follow us on FacebookTwitterGoogle+, and LinkedIn as well!

This entry was posted on Thursday, October 11th, 2012 at 10:00 am. Both comments and pings are currently closed.

placeholder

Easy Free Consultation

Fill out the form below for a free consultation or contact us directly at 800.295.3959

Easy Free Consultation

Fill out the form below for a free consultation or contact us directly at 800.295.3959